Tornadoes · United States · Virginia · 2008

EF1 tornado, Pullens, Virginia, May 8, 2008

This EF1 tornado ran 0.8 miles across Pittsylvania County on May 8, 2008, touching down at 9:00 PM EDT and reaching 60 yards wide. It killed nobody, and did $116,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 8, 2008
Touchdown
9:00 PM EDT (01:00 UTC)
Lifted
9:03 PM EDT (01:03 UTC)
On the ground
3 minutes
Path length
0.8 miles (1.4 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
0
Property damage
$116,000
County
Pittsylvania County
Touchdown point
36.935, -79.510
Lift-off point
36.943, -79.499
Record number
0805081900-01

What the Weather Service recorded

A strong storm system across the Ohio Valley during the afternoon of Thursday, May 8th, pushed east toward the mountains Thursday evening. A boundary was trailing from the low across southern Virginia. This put the region in a high shear environment, meaning, winds at the surface were blowing from the southeast, while a few thousand feet above the surface, the winds were blowing out of the southwest at 40 to 50 mph. Supercells formed in the foothills and piedmont of Virginia, ahead of a strong but broken line of thunderstorms that formed just west of the mountains and became more organized by the time it reached the Blue Ridge. These severe thunderstorms brought EF-1 tornadoes, damaging winds, large hail and flash flooding to portions of Southwest Virginia.

A tornado, rated EF-1, with winds of 86 to 95 mph, touched down around 900 PM EDT on Thursday May 8th approximately 3 miles east southeast of the town of Ajax. The touchdown point was just southwest of Oxford Road near Highway 40. ||The tornado remained on the ground for approximately 3 minutes, had a maximum path width of 60 yards, and traveled toward the northeast approximately 1 mile before lifting around 903 PM EDT, just northeast of the intersection of Darby Road and Highway 40. Numerous trees were downed along and near the path of the tornado, along with some damage to nearby homes. Additional damage to trees from straight-line winds were also noted approximately 1/4 mile north and east of the point where the tornado lifted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at May 8, 3:47 PM EDT, 5 hours 13 minutes earlier.

Area forecast discussion, May 8, 3:47 PM EDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT THU MAY 8 2008

.SYNOPSIS...
A COLD FRONT ARRIVES AS AN AREA OF LOW PRESSUE MOVES ALONG THE
MASON DIXON LINE TONIGHT. A STRONGER AREA OF LOW PRESSURE WILL
TAKE A SIMILAR TRACK ON SUNDAY. A TROUGH DEVELOPING IN THE EASTERN
UNITED STATES WILL PROVIDE MORE OPPORTUNITIES FOR SHOWERS AND
THUNDERSTORMS NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
STRONG UPPER LOW MOVING ACROSS KY IS FCST TO BECOME AN OPEN WAVE
AS IT LIFTS NORTHEASTWARD INTO THE CENTRAL APPALACHIANS TONIGHT.
AHEAD OF THIS SYSTEM THE AIRMASS IS PRETTY MOIST...PWATS FCST TO
PEAK BETWEEN 1.5 TO 1.7 EARLY TONIGHT...AND SURFACE DEWPOINTS IN
THE LOWER 60S. DEEP CONVECTION IS EXPECTED TO DEVELOP WITHIN THIS
MOISTURE RICH ENVIRONMENT...PRECIPITATION BECOMING WIDESPREAD THIS
EVENING.

POTENTIAL FOR SEVERE DEEP CONVECTION DEPENDS ON HOW MUCH SUN WE
GET LATE THIS AFTERNOON. DENSE CLOUD COVER PREVAILED INTO THE
EARLY AFTN...BUT HAS BEEN THINNING WITH TIME. AS TEMPS INCREASE
THIS WILL RESULT IN INCREASING INSTABILITY NEEDED TO FUEL THE
DEVELOPMENT OF STRONGER STORMS. CAPES ARE FCST TO PEAK AT AROUND
1500 J/KG THIS EVENING. SHEAR IS ABUNDANT...SRH FCSTS NEAR 200
M2/S2 FOR THIS EVENING. THE NET RESULT SHOULD BE THE FORMATION OF
DEEP CONVECTION WITH POTENTIAL FOR SEVERE THUNDERSTORM
CELLS...SOME OF WHICH MAY HAVE SUPERCELL STRUCTURES. MAIN TIME
FRAME TO WATCH FOR SEVERE DEEP CONVECTION WILL BE FROM 21 TO 06
UTC.

WITH THE HIGH PWATS...WILL ALSO NEED TO CLOSELY MONITOR FOR HEAVY
RAINFALL...ESPECIALLY IF THUNDERSTORM LINE SEGMENTS BEGIN TO
TRAIN. ATTM...WIND FLOW LOOKS PROGRESSIVE ENOUGH TO KEEP THE
STORMS MOVING...BUT IT TRAINING DOES DEVELOP...RAIN AMOUNTS WILL
STACK UP QUICKLY. GREATEST THREAT FOR HEAVY RAINFALL LOOKS TO BE
BETWEEN 00 TO 06Z...WITH FOCUS ON THE BLUE RIDGE AND POINTS EAST.
A PWAT OF 1.6 INCHES IS 170% OF NORMAL. FORTUNATELY FFG IS HIGH
NOW. LOOKS LIKE IT WILL TAKE 2.5 TO 3.5 INCHES TO CAUSE FLASH
FLOODING...SO DO NOT THINK THERE IS A NEED FOR A FLASH FLOOD
WATCH ATTM.

HAVE STAYED CLOSE TO THE FASTER GFS WITH THE MOVEMENT OF THE SFC
LOW...SO TAPER OFF PRECIP PRETTY QUICKLY DURING THE DAY FRIDAY.
WITH THE LOW PULLING OUT TO THE NORTHEAST FRIDAY AFTERNOON THERE
WILL BE SOME CLEARING. NOT MUCH COLD ADVECTION FRIDAY
BEHIND THIS SYSTEM...SO TEMPS SHOULD REMAIN MILD.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
QUICK SHOT OF SHWS ALONG REMNANT BOUNDARY FROM FRIDAYS LOW
PRESSURE AGREED UPON BY NAM/GFS/SREF SO INC POPS MAINLY IN THE
HIGH TERRITORY...ALTHOUGH SOME SHOWERS SHOULD SURVIVE EAST OF THE
BLUE RIDGE INTO SATURDAY MORNING. ANOTHER CHC OF STRONG STORMS ON
SUNDAY...WITH H3 JET STREAK TAKING AIM ON THE PIEDMONT...AND AREA
OF LOW PRESSURE PASSING THROUGH THE OHIO VALLEY. WEDGE WILL BE
REMAINING FOR PART OF THE DAY IN THE EAST...WHICH SHOULD ALLOW FOR
POTENT LLVL SHEAR AS OCCLUSION/WARM FRONT APPROACHES FROM THE SOUTH
AND WEST. CONSIDERING THE POTENTIAL FOR HVY RAINS LEADING UP TO
THIS EVENT...WATER PROBLEMS MAY DEVELOP WITH THE GROUND SATURATED.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
ACTIVE PATTERN TAKING SHAPE DURING THE LONG TERM...WITH RIDGE IN
THE WEST AND TROUGH IN THE EAST. SHRTWVS EJECTING FROM ALEUTIAN
LOW WILL BE DIRECTED INTO THE MIDWEST...ONLY AMPLIFYING THE
EASTERN TROUGH FURTHER BY THURSDAY/FRIDAY. BASICALLY FOLLOWED THE
ECMWF...ALTHOUGH THE GFS IS IN GOOD AGREEMENT THIS FAR OUT.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
STAGE IS SET FOR DEVELOPMENT OF NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. MID/UPPER LEVEL CLOUDS
WILL BRIEFLY THIN THIS AFTERNOON ALLOWING FOR SURFACE HEATING AND
BUILDUPS FOR THE LATE AFTERNOON AND EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD AFTER 21 UTC WITH POTENTIAL
FOR HEAVY RAINFALL AND IFR CONDITIONS. GRADIENT WINDS AHEAD OF AN
APPROACHING FRONT WILL BE OUT OF THE SOUTHWEST...BUT ANTICIPATED
ERRATIC WINDS WITH POTENTIAL FOR STRONG GUSTS IN THE VCNTY OF TSTMS.

FOR TONIGHT THE ORGANIZED AREA OF DEEP CONVECTION WILL MOVE FROM
WEST TO EAST ACROSS THE SERVICE AREA...WIDEPREAD IFR/MVFR
CONDITIONS ANTICIPATED. THE LOW LEVEL MOISTURE WILL LIKELY LINGER
INTO EARLY FRIDAY WITH LOW CIGS ANTICIPATED. CIGS AND VSBYS SHOULD
GRADUALLY IMPROVE BETWEEN DAYBREAK AND NOON FRIDAY AS WESTERLY
WINDS BEHIND THE FRONT BEGIN THE DRYING PROCESS.

A WARM FRONT WILL MOVE BACK NORTHWARD THROUGH THE AREA SATURDAY.
THIS WILL LIKELY BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS.
FINALLY... ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH
THE REGION LATE SUNDAY. THIS WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS. WINDS
MAY BE STRONG AND GUSTY BEHIND THIS LOW PRESSURE LATE SUNDAY NIGHT
AND MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...PM
SHORT TERM...KM
LONG TERM...KM
AVIATION...PM
Hazardous weather outlook, May 8, 11:37 AM EDT, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 AM EDT THU MAY 8 2008

VAZ007-010-011-018>020-WVZ042>045-091545-
TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
1137 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO
TONIGHT. CONDITIONS MAY BECOME FAVORABLE FOR A FEW OF THESE STORMS
TO BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH
DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT
THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND
EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL
PERSIST THROUGH THE DAY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.
SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059-
091545-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1137 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND INTO TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN THE
MOUNTAINS OF NORTH CAROLINA...AND MOVE NORTHEASTWARD INTO THE
FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AND SOUTHWEST
VIRGINIA. CONDITIONS WILL BE FAVORABLE FOR SOME OF THESE STORMS
TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT...BUT THERE IS ALSO THE POTENTIAL FOR A FEW OF THESE STORMS
TO PRODUCE TORNADOES.

IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL
IS ALSO EXPECTED. THE STORMS THAT DEVELOP ARE EXPECTED TO BE HEAVY
RAIN PRODUCERS. WIDESPREAD RAINFALL OF ONE TO ONE AND A HALF
INCHES IS EXPECTED...WITH LOCALLY HEAVIER AMOUNTS OF 2 INCHES OR
MORE POSSIBLE. FLASH FLOOD GUIDANCE INDICATES IT WILL TAKE RAINFALL
OF CLOSE TO THREE INCHES TO PRODUCE MORE THAN MINOR FLOOD
PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH
DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT
THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND
EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL
PERSIST THROUGH THE DAY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY BE NEEDED AGAIN SUNDAY.

In the hours before

Local storm report, May 8, 8:37 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             10 SE ROCKY MOUNT       36.90N 79.76W
05/08/2008  E1.00 INCH       FRANKLIN           VA   PUBLIC

            ALSO TREES DOWN ON COOPERS MT.RD AND MUDDY FORK RD.

&&

TW
Local storm report, May 8, 8:41 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             MOUNT AIRY              36.50N 80.61W
05/08/2008  E1.75 INCH       SURRY              NC   AMATEUR RADIO

&&

TW
Special weather statement, May 8, 8:47 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT THU MAY 8 2008

VAZ017-022-023-033>035-090145-
FLOYD VA-FRANKLIN VA-BOTETOURT VA-AMHERST VA-ROANOKE VA-BEDFORD VA-
847 PM EDT THU MAY 8 2008

AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROUTVILLE TO 6
MILES SOUTHWEST OF ROANOKE TO 8 MILES SOUTHWEST OF COPPER HILL...
MOVING EAST AT 42 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE
NEAR...LITHIA...CALLAWAY AT 855 PM EDT...BUCHANAN...STEWARTSVILLE AT
900 PM EDT...ARCADIA AT 905 PM EDT...PEAKS OF OTTER RECREATION
AREA...WIRTZ AT 910 PM EDT...PEAKS OF OTTER SUMMIT...THAXTON AT 915
PM EDT...WESTERN SMITH MOUNTAIN LAKE AT 920 PM EDT...

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH SMALL
HAIL AND RAINFALL RATES OF ONE HALF TO THREE QUARTERS OF AN INCH PER
HOUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Local storm report, May 8, 8:50 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             SONTAG                  36.93N 79.80W
05/08/2008  E0.88 INCH       FRANKLIN           VA   LAW ENFORCEMENT

&&

TW
Local storm report, May 8, 8:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     HAIL             RONDA                   36.22N 80.94W
05/08/2008  E1.00 INCH       WILKES             NC   AMATEUR RADIO

&&

TW
Local storm report, May 8, 8:55 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             SNOW CREEK              36.83N 79.75W
05/08/2008  E1.00 INCH       FRANKLIN           VA   PUBLIC

&&

TW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Roanoke, VA (KRNK), 00:00Z

1.0 hours before the tornado, 29 km from the path. May 9, 2008.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 196 joules per kilogram, CIN -10, lifted condensation level 1306 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 98 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
391 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6
0-3 km lapse rate
8.1 K/km

Open this sounding in Storm Lab

The surface observations

Danville Regional (DAN), 43 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the touchdown began at 01:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are

The other tornadoes of May 8, 2008

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 88:01 AM CDTEF3Lee, MS7.6200$1.5 million
May 88:42 AM CDTEF2Itawamba, MS1.4100$150,000
May 89:15 AM CDTEF0Lafayette, MS2.250$25,000
May 811:57 AM CDTEF1Lauderdale, AL8.02002$300,000
May 812:35 PM CDTEF1Lawrence, TN3.0440$50,000
May 812:39 PM CDTEF2Lauderdale, AL12.6250$555,000
May 81:06 PM CDTEF1Fayette, AL11.0100$45,000
May 81:45 PM CDTEF0Giles, TN0.850
May 81:49 PM CDTEF0Wichita, KS2.025
May 82:00 PM CDTEF1Walker, AL3.3600$120,000
May 82:15 PM CDTEF0Morgan, AL0.950$10,000
May 82:20 PM CDTEF1Cullman, AL3.3100$20,000
May 81:27 PM MDTEF0Greeley, KS5.0100
May 82:35 PM CDTEF1Limestone, AL4.0250$20,000
May 82:40 PM CDTEF1Cullman, AL6.6100$50,000
May 85:20 PM EDTEF0Clinton, OH0.420$5,000
May 85:25 PM EDTEF0Greene, OH0.110$1,000
May 86:13 PM EDTEF0Clark, OH0.210$1,000
May 88:00 PM EDTEF1Henry, VA0.975$165,000
May 810:15 PM EDTEF2Davie, NC3.2100$200,000
May 810:20 PM EDTEF0Nelson, VA0.250$50,000
May 810:23 PM EDTEF2Forsyth, NC0.350
May 810:25 PM EDTEF3Forsyth, NC2.93002$2.5 million
May 810:53 PM EDTEF2Stafford, VA3.4150$10 million
May 811:20 PM EDTEF1Appomattox, VA0.750$25,000
May 811:29 PM EDTEF2Guilford, NC3.920013$4.0 million
May 812:24 AM EDTEF0Prince George's, MD0.550$100,000
May 812:56 AM EDTEF0Prince George's, MD0.5100$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.